Find A Physician

Return to Herceptin for Breast Cancer May Cause Heart Problem Overview

More on Herceptin for Breast Cancer May Cause Heart Problem

Newsroom

Return to Herceptin for Breast Cancer May Cause Heart Problem Overview

More on Herceptin for Breast Cancer May Cause Heart Problem

Research and Clinical Trials

Return to Herceptin for Breast Cancer May Cause Heart Problem Overview

More on Herceptin for Breast Cancer May Cause Heart Problem

Clinical Services

Return to Herceptin for Breast Cancer May Cause Heart Problem Overview

More on Herceptin for Breast Cancer May Cause Heart Problem

Herceptin for Breast Cancer May Cause Heart Problem

Breaking News - September 2005 - Week 1

(Sep 7, 2005)

Healthcare in  the News

-- US Food and Drug Administration (FDA) officials recently released a warning about the potential heart problems associated with use of the breast cancer medication Herceptin®.

Picture of woman working at computer

HER-2 positive breast cancers produce too much of the HER-2 protein. HER-2 stands for human epidermal growth factor receptor 2 and is found on the surface of the cells. These tumors tend to grow faster and are more likely to recur than tumors that are HER-2 negative.

About 40,000 to 50,000 of the 200,000 women who develop breast cancer annually in the US have HER-2 positive tumors.

Herceptin, also known as trastuzumab, is a targeted therapeutic antibody, meaning it has a specific mechanism of action, and is already approved for metastatic breast cancer. Herceptin was approved in 1998 to treat metastatic breast cancer.

Herceptin Watched Closely

While experts had already known of the potential problems, the warning, along with a letter from Genentech, the medication's maker, constitutes a more formal acknowledgement of the issue.

"Herceptin is known to have adverse effects on the heart in a certain number of patients. That information in itself is not new," says Dr. Len Lichtenfeld, deputy chief medical officer of the American Cancer Society.

"I suspect that many oncologists who were using the drug were already aware of it, but it is still nonetheless important that this be put into some more formal language and process," Dr. Lichtenfeld explains.

The FDA reported in the warning that in a randomized phase III trial, women taking Herceptin were at more than triple the risk of congestive heart failure and cardiac death than women receiving chemotherapy alone.

The absolute numbers were still low, however, with 4.1 percent of women in the Herceptin arm experiencing heart problems versus only 0.8 percent in the other arm.

The FDA warning continued to say that there were no cardiac deaths in patients in the Herceptin-only arm, whereas there was one cardiac death in the control arm. This apparently means that most of the problems seen were congestive heart failure.

Dr. Lichtenfeld says it was unlikely that this news would change the status of Herceptin, which, in recent months, had been emerging as a major weapon in the fight against HER-2 positive breast cancers.

"This will do nothing to change people's decisions about using the drug," he notes. "This is information that was readily available, and doctors are already aware of it."

Earlier this year, two trials of the drug in women with early-stage breast cancer showed such promising results that they were halted early.

In these cases, patients with early stage HER-2 positive breast cancer who were given Herceptin in combination with chemotherapy had a 52 percent decrease in their risk for a recurrence compared with patients who received chemotherapy without the medication.

Weighing the Risks and Benefits

The current warning concerned women with early-stage breast cancer, meaning that the FDA is effectively issuing a warning on an off-label usage of a drug.

No matter what the usage, experts pointed out, treatment decisions always need to involve weighing the risks and benefits.

"Everything is relative to the condition that you're treating," Dr. Lichtenfeld explains. "This is a situation that can be life-threatening for a substantial number of women. The use of Herceptin in that situation reduces the chance of recurrence significantly.

"It's also appropriate, given the degree of adverse heart-related events, that doctors make patients aware of the risks," he notes. "Herceptin has a significant chance of reducing the risk of recurrence, but it does come at a cost."

Dr. Stephen Malamud, an attending physician at the Beth Israel Medical Center Cancer Center/Breast Service in New York City, says, "This is a clarity issue, an acknowledgement that the extent of the problem was really nothing to be ignored.

"It's not an inconsequential event, it's not an uncommon event, for that matter," he says. "Herceptin has become now almost a routine drug. The issue is going to be that these patients should be looked at and monitored for the development of cardiac events and we don't know what the long-term ramifications are going to be."

Always consult your physician for more information.


For more information on health and wellness, please visit health information modules on this Web site.


Aromatase Inhibitors for Breast CancerLinked toJoint Pain

An increasingly popular group of breast cancer medications may have a downside.

A finding reported in the medical journal Arthritis Rheumatism attempts to heighten awareness about the effect of aromatase inhibitors on joint pain.

"The reason for the concern now is that they're becoming more popular, and I think they're going to be very widely used, and this is something we need to be concerned about," says Dr. David T. Felson, principal author of the article and a professor of medicine at Boston University School of Medicine.

"We're going to be seeing these women, and need to be familiar with this, otherwise women will suffer without knowing why," says Dr. Felson.

Aromatase inhibitors are hormonal treatments for estrogen receptor-positive breast cancer. The medications work by reducing estrogen levels in the body's tissue, and are already widely used to reduce recurrence rates in women with early-stage postmenopausal breast cancer.

Experts believe they may also have a role to play in preventing breast cancer in women who are at high risk.

They are part of a larger group of estrogen-deprivation therapies that include tamoxifen.

"It's only with estrogen deprivation that this occurs," Dr. Felson says of the joint pain.

Many also worry that the medications are being overused, and that side effects are being downplayed.

"My impression is that the oncology community has jumped on this category of drugs in lieu of tamoxifen in a huge number of people much too quickly," says Dr. Steven Goldstein, a professor of obstetrics and gynecology at New York University School of Medicine.

"When aromatase inhibitors first came out and were tested, it was [tested on] stage 3 and 4 women. [Stage 3 and 4 cancers are more advanced cancers.] Survival was clearly better than with tamoxifen. Now they're giving it to all these women with stage 1and stage 0 [less advanced] cancer, who are likely to be cured, and they have no long-term data."

In fact, the authors of the review stated, women treated with aromatase inhibitors often experienced joint pain and musculoskeletal aching, sometimes so severely they had to discontinue treatment.

There is ample evidence to suggest that estrogen affects pain, the article stated.

For instance, many women have elevated pain thresholds when they are pregnant, a time when estrogen levels are high. Pain perception also fluctuates in women while they are menstruating.

In clinical studies, women treated with aromatase inhibitors have shown higher rates of joint pain compared to women taking a placebo or tamoxifen, the review authors say.

For the most part, the authors report, this pain has not been disabling although one study reported four women who had to discontinue treatment because of the pain. When the aromatase inhibitor was stopped, the pain went away.

Older women tend to have more of this kind of pain, suggesting that hormonal changes in the postmenopausal period have an effect.

A solution to the problem may prove elusive.

"I'm not sure what's to be done," Dr. Felson says. "Based on some of these studies, it's clear that anti-inflammatory medications are not going to be enough.

"This may be the main limiting factor in terms of ability to take these medications, which is a concern," he notes. "I'm not sure how that plays out, but it is something we need to be familiar with."

Always consult your physician for a diagnosis.

  • Bookmark
  • Print

    Find a Doctor

Click the button above or call
1 877 NYP WELL


eNewsletters
Top of page